ISSN : 2146-3123
E-ISSN : 2146-3131

Aripiprazole Induced Acute Transient Bilateral Myopia: A Case Report
Hasan Karadağ 1, Kadir Özdel 1, Mutlu Acar 2
1Department of Psychiatry, Ankara Dışkapı Yıldırım Beyazıt Training and Research Hospital, Ankara, Turkey
2Department of Ophthalmology, Ankara Dışkapı Yıldırım Beyazıt Training and Research Hospital, Ankara, Turkey
DOI : 10.5152/balkanmedj.2015.15292
Pages : 230-232

Abstract

Background: Aripiprazole is an atypical antipsychotic drug. Acute transient myopia is a rare response to systemic medication. Unspecified ocular side effects of aripiprazole have rarely been reported. To the best of our knowledge, only 3 cases of aripiprazole induced myopia and diplopia have been reported in the literature. The aim of this article is to present a case of aripiprazole-induced acute transient myopia.

Case Report: A 30 year-old woman underwent treatment for 5 days with aripiprazole and presented with bilateral painless blurred vision. The patient’s uncorrected visual acuity was 2/10 in both eyes and her best corrected visual acuity was 10/10 in both eyes with a refractive error of -3.00 diopters using a standard Snellen chart. Adding 2 mgs of biperiden a day to her treatment regimen decreased her blurred vision symptoms. After discontinuation of aripiprazole treatment and cross-switching to Paliperidon palmitate (75 mg/month) her blurred vision completely resolved. The same side effect did not re-occur when checked on her 6-month follow up.

Conclusion: Ophthalmologists as well as psychiatrists must be aware of this myopic shift and should also ask these patients about medicine usage, especially aripiprazole. Ophthalmologists should consult the prescribing psychiatrist and stop the drug immediately to reverse this temporary condition.

Keywords : Aripiprazole, drug induced, myopia, transient
Viewed : 1734
Downloaded : 706